Hail, Aurora
- When
- June 27, 5:42 AM CST to 5:43 AM CST
- Where
- Aurora County, 1.47 mi NNW of Aurora Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -98.590
Large hail was accompanied by winds of greater than 50 mph.
A cluster of thunderstorms developed on the nose of the low-level jet across central South Dakota and progressed east and southeast during the late overnight and early morning hours. Before storms outraced the greater elevated instability axis and weakened, a few storms made use of the effective shear of 30-35 knots and produced severe hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cluster of thunderstorms developed on the nose of the low-level jet across central South Dakota and progressed east and southeast during the late overnight and early morning hours. Before storms outraced the greater elevated instability axis and weakened, a few storms made use of the effective shear of 30-35 knots and produced severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 5:09 AM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 609 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 354 AM CDT Wed Jun 27 2018 A convective complex has developed early this morning over north central SD along a frontal boundary pushing to the southeast. The thunderstorms are being fed by instability and a low level jet positioned over the central portions of the state. This makes for a tricky forecast through the morning hours with CAMs handling the evolution of this system differently. Both the RAP and EXP HRRR have the complex dying off as it enters our western CWA, while the HRRR/NMM/ARW allow the thunderstorms to continue to push eastward into the I-29 corridor through mid morning. Elected to go with the former solution as the convection will outrun the instability and loses the LLJ support as it enters our CWA. For the remainder of the day convection chances look small, though confidence in timing/coverage is low with model differences - though the overall theme is mainly dry. If something were to develop it would probably be north of Highway 14 where there is low level convergence with the boundary, or possibly in our far southwest along the edge of the cap/better instability gradient. Thermal profiles will be warmer today, so looking at highs into the lower to mid 80s. It should remain dry tonight, with the GFS being an outlier in developing convection across our far south and west - which is not supported by other models. It will be a warmish night with lows mid and upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 27 2018 The main theme through the remainder of the week will be the heat as an upper level ridge builds across the region. Highs will climb into the mid 80s to lower 90s on Thursday, then into the lower to mid 90s on Friday as 850 mb temperatures rise to around 25 to 28 C. Dewpoints will be around 70 each day, resulting in a heat index of around 100 in some areas, especially on Friday - and suspect that a heat advisory will have to be issued at some point. It looks to be dry both days. Things begin to change on Friday night and Saturday as an upper level trough pushes into the Northern Plains - transitioning to a nearly zonal flow by the beginning of next week. This will result in cooling temperatures and increasing rain chances for the weekend, with the better rain chances residing in the Friday night to Saturday night time frame. While Sunday looks mostly dry, confidence is lower for Monday and Tuesday with model differences. Thermal profiles do warm for the beginning of the week, though still remain close to or just above normal for this time of year. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 602 AM CDT Wed Jun 27 2018 Showers and thunderstorms will push across the area through the morning, affecting KHON and KFSD. Patchy fog over portions of the area this morning will diminish by late morning. For the remainder of the day, thunderstorms chances are low. Winds will be light through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Wed Jun 27 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-067-070-071-281000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha- Lincoln SD-Clay SD-Union- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Due to recent heavy rainfall, river flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052>054-057>061-063>066-068-069-281000- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across the area during the morning hours. These storms will be capable of producing hail to the size golf balls and winds to 60 mph. Due to recent heavy rainfall, river flooding will continue through the lower Missouri River corridor. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ039-040-055-281000- Kingsbury-Brookings-Lake- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 11:42 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail was accompanied by winds of greater than 50 mph.
Intermittent hail was accompanied by torrential rainfall.
Brief heavy rainfall was mixed with occasional hail up to dime size.
Considerable penny size hail was accompanied by winds of around 50 mph. Leaves stripped from trees.
Storm produced hail up to penny size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 764697, 764704, 764698, 764699, 764700, 764701, 764702, 764703.